Nebraska, 2022

Heavy Snow and Sleet in Nebraska, March 4 to 5, 2022

March 4 to 5, 2022 · NWS CYS · 3 events in 3 counties and zones

Moderate to heavy snow fell over parts of the Nebraska Panhandle 4-5 March 2022. Rain turn over to sleet and eventually snow as the system moved through.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Moderate to heavy snow fell over parts of the Nebraska Panhandle 4-5 March 2022. Rain turn over to sleet and eventually snow as the system moved through. High moisture content lead to heavy wet snow for many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 4, 4:23 PM MST, 6 hours 35 minutes earlier.

Area forecast discussion, Mar 4, 4:23 PM MST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
423 PM MST Fri Mar 4 2022

.SHORT TERM...(This evening through Sunday)
Issued at 216 PM MST Fri Mar 4 2022

Winter weather about to move into the area. Forecast challenges
deal with snow amounts and timing.

Currently...Surface front lays across the northern Panhandle to
near Casper...southwest to the northern Utah area this afternoon.
Upper low over southern Nevada and northern Arizona. No
precipitation being reported yet in the Cheyenne CWA...but Rock
Springs is reporting light rain in their METAR.

All guidance on track with precip blossoming across the area this
evening into Saturday morning. Temps may be warm enough for precip
to stay rain this evening. Forecast dewpoints in the 20s and low
30s...so wetbulbing could be an issue this evening. Evening shift
will need to monitor trends.

Upgraded watches to warnings and advisories and expanded the
coverage to most of the CWA. Looks like snow ends Saturday
afternoon for a break in snow before the second upper low moves
into the area Saturday evening into Sunday morning. Widespread
light snow likely Sunday.

If both events were combined for snow totals...warnings would have
been more widespread. But because we have that break between the
lows...concentrated impacts on the first low. Will need to
continue monitoring.

.LONG TERM...(Sunday night through Thursday)
Issued at 330 AM MST Fri Mar 4 2022

The extended forecast remains on track for cold temperatures and
another brief round of snow before next weekend.

Monday, clouds clear out from the weekend system as the main upper-
level trough moves further east. This will allow for some warmer 700
mb temperatures to infiltrate the region over the next few days,
which will lead to a small, gradual warming trend. With snow on the
ground, Monday's temperatures are still expected to be well-below
average, ranging from the 20s to low 30s. 700mb low tracks into
northeast Colorado and western Nebraska with wrap around moisture
into the northern Nebraska Panhandle and Laramie Range.

Tuesday and Wednesday will likely be the warmest days of the week
as 700 mb temperatures rise into the -12C to -10C range.
Temperatures will be about 10 degrees warmer than Monday. However,
this still puts temperatures below average for this time of year.
It is also worth mentioning that the GFS is hinting at a brief
high wind event Wednesday for the wind prone areas as winds turn
westerly. This will be something to watch in the coming days.

Wednesday night, the next cold front drops down from the north,
lowering temperatures once again and bringing more snow. Lowered
PoPs Wednesday as it seems the NBM looks about 12 hours faster than
the GFS and ECMWF. Best snowfall chances look to be late Wednesday
night into Thursday morning. As of now this storm does not look to be
impactful in terms of snowfall. Perhaps 1 to 2 inches for the lower
elevations and up to 6 inches for the mountains. This clipper system
is fast moving so snow will likely taper off before Thursday evening.

Conditions dry out briefly Friday and Saturday before yet another
clipper system decides to traverse the region on Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1121 PM MST Fri Mar 4 2022

VFR conditions likely over the next few hours before conditions
are expected to deteriorate towards IFR and even possible LIFR
levels this evening and overnight. Cold frontal boundary is
expected to dig through the CWA, turning the winds more northerly
and bringing the onset of rain showers, before converting to all
snow once the temperatures drop below freezing with much colder
temperatures behind the boundary. Considerable drops in ceilings
and visibilities are expected after 06Z tonight and persist
through Saturday, with the heaviest snowfall expected Saturday
morning from KCYS through KBFF and northward into KCDR where
confidence is higher for IFR and possible LIFR conditions,
dropping visibilities less than 1SM possible.

&&

.FIRE WEATHER...
Issued at 300 AM MST Fri Mar 4 2022

A stationary front over the high plains will finally push east today.
A Pacific upper level trough and strong cold front will begin to
impact the districts beginning late this afternoon with rain and
snow along and west of the Laramie Range. The precipitation will
spread east, and change to snow from west to east tonight after the
cold frontal passage. Widespread snow with areas of blowing snow
is expected Saturday, with moderate to heavy snow accumulations.
The snow will taper off in coverage and intensity Saturday evening,
but increase once again Sunday, with light to moderate accumulations.
Above normal temperatures today will be replaced by well below
normal temperatures this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 11 PM this evening to 8 PM MST
     Saturday for WYZ102.

     Winter Storm Warning from 11 PM this evening to 5 PM MST
     Saturday for WYZ108.

     Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Saturday for WYZ101-107-118-119.

     Winter Weather Advisory from 8 PM this evening to 5 PM MST
     Saturday for WYZ103>106-109-111-115-117.

     Winter Storm Warning until 5 PM MST Sunday for WYZ112-114-116.

     Winter Storm Warning from 8 PM this evening to 5 PM MST Saturday
     for WYZ110.

NE...Winter Storm Warning from 11 PM this evening to 8 PM MST
     Saturday for NEZ002-095.

     Winter Storm Warning from 11 PM this evening to 5 PM MST
     Saturday for NEZ019-020-096.

     Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Saturday for NEZ003-021-054-055.

&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...MRD
FIRE WEATHER...MJ
Hazardous weather outlook, Mar 4, 3:59 AM MST, 18 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
359 AM MST Fri Mar 4 2022

WYZ112-114-116-051100-
Sierra Madre Range-Snowy Range-South Laramie Range-
359 AM MST Fri Mar 4 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow will develop this afternoon, then change to snow
this evening. Snow will become heavy at times tonight. Snow
accumulations of three to six inches are expected. A Winter
Storm Warning is in effect this evening through Saturday afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow, heavy at times, will continue through Saturday afternoon
before decreasing in intensity. Gusty northerly winds will create
areas of blowing snow and poor visibility. Travel will be very
hazardous to impossible. Snow accumulations of 6 to 12 inches are
likely.

Periods of light to moderate snow are expected Sunday with an
additional two to four inches.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-019-095-096-WYZ101>108-110-117-118-051100-
Dawes County-Scotts Bluff County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
South Laramie Range Foothills-Central Laramie County-
359 AM MST Fri Mar 4 2022

This hazardous weather outlook is for portions of the western
Nebraska Panhandle...east central Wyoming...south central Wyoming
and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow will develop this afternoon, then change to snow
this evening. Snow may become heavy at times late tonight. Snow
accumulations of one to four inches are expected. A Winter Storm
Watch is in effect late this evening through Saturday afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow, possibly moderate to heavy at times, will continue through
Saturday afternoon. Additional accumulations of 2 to 4 inches are
expected. Gusty northerly winds will create areas of blowing snow
and poor visibility.

Periods of light are expected Sunday with an additional one to
two inches possible.

.Spotter information statement...

Spotter activation will not be required.

NEZ003-020-021-054-055-WYZ109-111-113-115-119-051100-
Box Butte County-Banner County-Morrill County-Kimball County-
Cheyenne County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
359 AM MST Fri Mar 4 2022

This hazardous weather outlook is for portions of the western
Nebraska Panhandle...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain will develop this evening, changing to snow tonight. Snow
accumulations of one to two inches are expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Periods of light to moderate snow will continue through Saturday
afternoon. Additional accumulations of 2 to 4 inches are expected.
Gusty northerly winds will create areas of blowing snow and poor
visibility.

Periods of light are expected Sunday with an additional one to
two inches possible.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 sleet. Local standard time, as filed.

Sleet, Banner

When
March 4, 10:58 PM MST to March 5, 6:00 PM MST
Where
Banner forecast zone
Reported by
COOP Observer
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Observer reported rain turned over to sleet during the overnight hours resulting in a half inch of sleet by early morning of the 5th of March. Also reported a half inch of snow over the half inch of sleet.

Heavy Snow, North Sioux

When
March 5, 3:00 AM MST to 9:00 PM MST
Where
North Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Received report at 1053AM MST on the 5th of 8 inches of snow 13 miles south-southeast of Harrison. Additionally, spotter reported 4 inches of snow with near blizzard conditions 18 miles south of Harrison, Nebraska at 1049 AM. Estimated winds at 35 mph on gusts.

Heavy Snow, South Sioux

When
March 5, 3:00 AM MST to 9:00 PM MST
Where
South Sioux forecast zone
Reported by
Public
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Public report of 6 inches of snow 25 miles north northeast of Torrington, Wyoming in southern Sioux County.

What these are

Sleet
Sleet accumulating half an inch or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002311, 1002318, 1002319.